0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Medical Effects of Abrupt Withdrawal of Neuroleptic Therapy

Roy Lacoursiere, MD
JAMA. 1978;240(2):109. doi:10.1001/jama.1978.03290020031010.
Text Size: A A A
Published online

To the Editor.—  In a recent letter, Kumar (239:25, 1978) noted nausea and vomiting 24 to 48 hours after the abrupt withdrawal of thioridazine therapy. Nausea and vomiting are among the most common of the phenothiazine withdrawal symptoms and may especially be a problem for patients with gastrointestinal diseases, such as peptic ulcers. Although these symptoms can occur after abrupt withdrawal of therapy with perhaps any closely related agent, it appears that neuroleptics with more autonomic-type effects are most strongly implicated.1 Also, the symptoms may be aggravated if therapy with antiparkinsonian agents is concomitantly and abruptly withdrawn.It is a likely time that these effects are noted in the appropriate manufacturers' literature; this is currently being done for at least Thorazine, a trademark of chlorpromazine.

Topics

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

8 Views
0 Citations

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
×
brightcove.createExperiences();